Alert archive / Arizona / Dust Storm Warnings in 2021
Dust Storm Warning 5, NWS Phoenix, AZ
NWS Phoenix, AZ issued this dust storm warning at Jul 3, 2021, 5:41 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2021, 5:41 PM MST (00:41 UTC)
- Expired
- Jul 3, 2021, 6:25 PM MST
- In force
- 44 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 32 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 0.7 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 281 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 3054 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
584
WWUS55 KPSR 040041
DSWPSR
BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Phoenix AZ
541 PM MST Sat Jul 3 2021
AZC013-021-040145-
/O.NEW.KPSR.DS.W.0005.210704T0041Z-210704T0145Z/
Maricopa AZ-Pinal AZ-
541 PM MST Sat Jul 3 2021
The National Weather Service in Phoenix has issued a
* Dust Storm Warning for...
Maricopa County in south central Arizona...
Pinal County in southeastern Arizona...
* Until 645 PM MST.
* At 541 PM MST, blowing dust near Interstate 10 and State Route
347, and is nearly stationary.
HAZARD...Less than a quarter mile visibility with strong wind in
excess of 40 mph.
SOURCE...Doppler radar.
IMPACT...Dangerous life-threatening travel.
* This includes the following highways...
AZ Interstate 10 between mile markers 159 and 172.
AZ Route 87 between mile markers 162 and 164.
AZ Route 202 between mile markers 48 and 55.
Locations impacted include...
Chandler, Tempe, Sun Lakes, Chandler Fashion Center Mall, Firebird
Lake and Komatke.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.
Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!
&&
LAT...LON 3315 11187 3315 11219 3330 11226 3333 11213
3334 11190 3327 11183
TIME...MOT...LOC 0041Z 176DEG 1KT 3323 11198
$$
SDB1 follow-up statement
992
WWUS55 KPSR 040125
DSWPSR
Dust Storm Warning
National Weather Service Phoenix AZ
625 PM MST Sat Jul 3 2021
AZC013-021-040135-
/O.CAN.KPSR.DS.W.0005.000000T0000Z-210704T0145Z/
Maricopa AZ-Pinal AZ-
625 PM MST Sat Jul 3 2021
...THE DUST STORM WARNING FOR MARICOPA AND PINAL COUNTIES IS
CANCELLED...
The dust storm which prompted the warning has weakened. Therefore,
the dust storm warning has been cancelled.
LAT...LON 3315 11187 3315 11219 3330 11226 3333 11213
3334 11190 3327 11183
TIME...MOT...LOC 0119Z 176DEG 1KT 3324 11198
$$
SDBWhat forecasters said that day
The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm warning went out at Jul 3, 4:15 PM MST, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 3, 4:15 PM MST, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 415 PM MST Sat Jul 3 2021 .UPDATE... Updated Aviation && .SYNOPSIS... Chances for showers and thunderstorms will continue through this weekend with decreasing chances by Monday followed by little chance for the middle of next week. Storms will be common over the higher terrain and more isolated on the lower elevations. Gusty winds with localized blowing dust and localized heavy rainfall capable of producing flash flooding will be the main impacts. Although a general drying and warming trend with above normal temperatures is expected next week across most of the region, isolated storm chances are likely to persist over the eastern Arizona high terrain. && .DISCUSSION... Latest signals from observational and model data point to an active evening across south-central Arizona. The atmosphere is exceptionally moist today with PWATs ranging from 1.5 to 2.0 inches, placing it in the 95th percentile of climatology for the day. Latest RAP streamline analysis depicts the inverted trough across southeastern Arizona, situated between two anticyclones, one across western Texas and another across northern Arizona. The resulting mean layer flow is out of the southeast, which will be favorable to maintain the deeper moisture. Surface dewpoints have only dropped a few degrees this afternoon and remain in the lower 60s. Convection has already initiated along the Mogollon Rim, and across portions of southeastern Arizona near a well-defined vort max. Morning KPHX sounding indicated relatively strong easterly flow of 30 kt at 600 mb, which will help to steer activity into south- central Arizona this evening. Consensus from the CAMs including the HRRR suggests an outflow boundary from storms in the higher terrain will also provide the lift necessary to overcome any low-level CIN in the Valley, while also allowing new cells to propagate rapidly into the deserts south and west of Phoenix. Consequently, PoPs were increased to around 50 percent in the Phoenix area, and as high as 70 percent near Casa Grande. HREF ensemble max gusts are around 50 mph in the strongest storms, and this is not entirely surprising given the anomalously rich low- level moisture and subsequent dearth of DCAPE. Nevertheless, strong wind gusts will still be possible in the vicinity of the outflow boundary as it descends into the lower deserts. However, the greater threat will likely be the potential for flash flooding, particularly across the higher terrain of Gila County and within the recent burn scars. Latest guidance suggests rain rates could reach 1-3 in/hr in the strongest cells. && .PREVIOUS DISCUSSION... A shift in the pattern is expected to begin on Sunday with the drier southerly flow across the western deserts to begin expanding eastward late in the day as well as drier northwesterly mid level flow beginning in the afternoon. Abundant boundary layer moisture will still be present over much of the region on Sunday, but the drying aloft will begin to have a noticeable effect on storm activity, especially across the lower deserts. Showers and storms will again be likely across the eastern Arizona high terrain Sunday afternoon, but they will likely have a more difficult time maintaining their westward push into the south-central Arizona deserts. Can't rule out some isolated to scattered storms affecting the Phoenix area Sunday, but chances mostly drop into a 15-20% range. The westerly drying will continue early next week, likely ending storm chances completely across the lower deserts as early as Monday. Afternoon surface dew points are forecast to drop into the 40s across the western deserts on Monday and then across the south- central Arizona deserts on Tuesday. The upper level ridge center is also seen shifting into Nevada while also strengthening, likely leading to H5 heights increasing to 592-595dm across the Desert Southwest. The drying boundary layer and increased heights aloft should push daytime highs to around 110 degrees in the Phoenix area to 110-113 degrees across the western deserts. So far NBM guidance has been keeping temperatures just below excessive heat levels for next week, but if the upper end of guidance proves true then some heat products may be needed. After a few days of likely minimal monsoon storm activity confined to the eastern Arizona high terrain, there are signs of some moisture return and expansion into the lower deserts at some point later next week. However, the flow pattern through next weekend does not look very conducive for deep moisture advection, likely limiting storm chances across the lower deserts. && .AVIATION...Updated at 2315Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: HREF output shows gusty N/NE winds moving through the metro between 01Z-04Z with greater than a 70% chance of gusts above 30kt. There is also multiple outflows moving in from the south which could create collisions and erratic directions. NBM probabilities of storms at any location is better than 50% with HREF neighborhood probabilities about the same. Kept VCTS along outflow, then VCSH and variable winds later this evening. Some dust could be picked up along outflows as well. Cigs 8K-12K ft AGL are forecast by NBM this evening and overnight. NBM has nearly 30% chance of rain through Sunday morning, but cut off mention shortly after midnight. NBM shows west winds and storm chances less than 15% Sunday afternoon and evening. Southeast California/Southwest Arizona including KIPL and KBLH: Southeast to southwest winds are forecast during the periods with speeds mostly below 12kt. HREF output shows a weakening outflow boundary hitting KBLH later tonight though probabilities of greater than 30kt is 10% or less. Cloud heights will be 12K ft and above with NBM showing less coverage tomorrow. && .FIRE WEATHER... Tuesday through Saturday: Moisture will decrease gradually through the midweek period, which will generally confine the threat of storms to eastern Arizona. A return of deeper moisture looks possible late next week with storm chances potentially increasing and expanding westward across Arizona. Temperatures for the bulk of the period will run a few to several degrees above normal. Min RH values will drop into the 10- 15% range over southeast California and southwest Arizona and 15-25% range over south central Arizona with the highest values over the higher terrain north and east of Phoenix. Max RHs will recover into the 30-45% range for most locations. Apart from thunderstorms, wind patterns will follow diurnal patterns. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Hirsch PREVIOUS DISCUSSION...Kuhlman AVIATION...18 FIRE WEATHER...Hirsch/Hopper/Kuhlman
In the hours before
Local storm report, Jul 3, 3:28 PM MST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
328 PM MST SAT JUL 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM DUST STORM 7 WSW CASA GRANDE 32.83N 111.86W
07/03/2021 PINAL AZ TRAINED SPOTTER
1/4 MILE VISIBILITY ON I-8 AT MP 167.
&&Special weather statement, Jul 3, 4:46 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
446 PM MST Sat Jul 3 2021
AZZ537-541-542-544>547-549-556-557-040030-
Fountain Hills/East Mesa AZ-New River Mesa AZ-
Scottsdale/Paradise Valley AZ-Mazatzal Mountains AZ-Tonto Basin AZ-
Cave Creek/New River AZ-Deer Valley AZ-Northwest Valley AZ-
Rio Verde/Salt River AZ-North Phoenix/Glendale AZ-
446 PM MST Sat Jul 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
530 PM MST...
At 443 PM MST, Doppler radar was tracking strong thunderstorm
outflow winds along a line extending from near Sycamore Creek to
Camp Creek to 6 miles west of Cave Creek to 7 miles southwest of
Castle Hot Springs. New thunderstorm development is possible with
this outflow.
Movement was south at 15 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Phoenix, Glendale, Scottsdale, Peoria, Surprise, Fountain Hills,
Sugarloaf Mountain, New River, Sycamore Creek, Sun City West,
Ballantine Trailhead, Circle City, Round Valley, Wittmann, Sunflower,
Sun City, Cave Creek, Carefree, Deer Valley Airport and Arrowhead
Mall.
This includes the following highways...
AZ Interstate 17 between mile markers 211 and 241.
AZ Route 51 between mile markers 12 and 15.
US Highway 60 between mile markers 125 and 140.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3400 11175 3401 11143 3395 11135 3381 11132
3368 11135 3360 11206 3369 11252 3379 11258
3395 11260 3396 11258 3389 11228 3391 11224
3395 11224 3405 11215
TIME...MOT...LOC 2343Z 347DEG 15KT 3392 11152 3392 11180 3382 11208
3391 11245
SDBSpecial weather statement, Jul 3, 5:11 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
511 PM MST Sat Jul 3 2021
AZZ534-537-538-040100-
Aguila Valley AZ-Tonopah Desert AZ-Northwest Valley AZ-
511 PM MST Sat Jul 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 600 PM
MST...
At 511 PM MST, Doppler radar was tracking a strong thunderstorm over
Wickenburg, moving southwest at 15 mph.
Winds in excess of 40 mph along with blowing dust and reduced
visibilities below 4 miles will be possible with this storm.
Locations impacted include...
Wickenburg, Circle City and Morristown.
This includes the following highways...
US Highway 60 between mile markers 97 and 126.
AZ Route 74 between mile markers 1 and 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3398 11269 3396 11258 3378 11256 3370 11254
3376 11297 3395 11296 3400 11293 3400 11273
TIME...MOT...LOC 0011Z 024DEG 14KT 3395 11273
SDBSpecial weather statement, Jul 3, 5:20 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
520 PM MST Sat Jul 3 2021
AZZ558-560>562-040045-
San Carlos AZ-Dripping Springs AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
520 PM MST Sat Jul 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 545 PM MST...
At 520 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles south of Cutter, or 11 miles north of Christmas. This storm was
nearly stationary.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Globe.
This includes AZ Route 77 between mile markers 157 and 169.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3321 11056 3311 11072 3324 11087 3336 11075
3335 11066
TIME...MOT...LOC 0020Z 151DEG 2KT 3323 11070
SDBLocal storm report, Jul 3, 5:28 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
528 PM MST SAT JUL 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND GST 5 SSE GLOBE 33.33N 110.76W
07/03/2021 M59 MPH GILA AZ OFFICIAL NWS OBS
GLOBE RAWS. TIME ESTIMATED BASED ON RADAR.
&&Special weather statement, Jul 3, 5:32 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
532 PM MST Sat Jul 3 2021
AZZ537-541-542-544-040115-
Cave Creek/New River AZ-Deer Valley AZ-Northwest Valley AZ-
North Phoenix/Glendale AZ-
532 PM MST Sat Jul 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 615 PM
MST...
At 532 PM MST, Doppler radar was tracking a strong thunderstorm near
Sun City West, moving south at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Glendale, Peoria, Surprise, El Mirage, Youngtown, Sun City West, Sun
City, Waddell, Wittmann, Beardsley, Surprise Stadium, Arrowhead Mall
and Vistancia.
This includes the following highways...
US Highway 60 between mile markers 129 and 147.
AZ Route 101 between mile markers 13 and 18.
AZ Route 74 between mile markers 10 and 16, and between mile markers
23 and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3385 11243 3380 11216 3361 11221 3359 11236
3367 11256 3382 11253
TIME...MOT...LOC 0032Z 019DEG 5KT 3373 11232
SDBThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 5:11 PM MST | Special Weather Statement | PSR | 49 min | |
| Jul 3, 5:20 PM MST | Special Weather Statement | PSR | 25 min | |
| Jul 3, 5:29 PM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Jul 3, 5:32 PM MST | Special Weather Statement | PSR | Maricopa | 43 min |
| Jul 3, 5:38 PM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Jul 3, 5:43 PM MST | Dust Storm Warning | PSR | Maricopa | 62 min |
| Jul 3, 5:56 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 3, 6:05 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 3, 6:10 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 3, 6:20 PM MST | Special Weather Statement | PSR | Maricopa | 40 min |
| Jul 3, 6:23 PM MST | Flash Flood Warning | PSR | Gila, Maricopa | 4 hr |
| Jul 3, 6:31 PM MST | Special Weather Statement | PSR | Gila | 44 min |
| Jul 3, 6:43 PM MST | Dust Storm Warning | PSR | La Paz, Maricopa, Pinal, Yuma | 62 min |
| Jul 3, 6:46 PM MST | Flash Flood Warning | PSR | Gila, Maricopa | 4 hr |
| Jul 3, 7:13 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 4, 3:09 PM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Jul 4, 3:43 PM MST | Special Weather Statement | PSR | Gila | 32 min |
| Jul 4, 4:10 PM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Jul 4, 4:36 PM MST | Special Weather Statement | PSR | Gila | 24 min |
| Jul 4, 4:51 PM MST | Special Weather Statement | PSR | Gila | 39 min |
Nearby
Dust Storm Warnings in Arizona, 2021Every dust storm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.